Welcome to City-Data.com Forum!
2,500,000 members. Thank you!
U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
Reply Start New Thread
 
Old 11-09-2008, 07:27 AM
 
Location: Where the sun likes to shine!!
20,549 posts, read 30,228,164 times
Reputation: 88940

Advertisements

I have an underactive thyroid and I have been taking the generic for synthroid for years. I have very bad reactions to the real synthroid. Anyway, what would happen if I stopped taking my medicine? Before I was put on it I never knew I had a problem other than being clumsy, LOL which was cured when I went on the medication. My doctor told me I have to stay on this for the rest of my life. True?

Thanks,
Lisa
Reply With Quote Quick reply to this message

 
Old 11-09-2008, 08:39 AM
 
69 posts, read 399,401 times
Reputation: 73
Default Hypothyroidism

There are two kinds of thyroid disorders - hypo (thyroidism), meaning under active thyroid, and hyper (thyroidism), meaning over active thyroid. So, you have hypothyroidism, you were started on medication, and now that you are feeling better, you want to stop your medication. Isn't that how it always goes. When someone has bronchitis or a lung infection, and they start on an antibiotic, and as soon as they feel better, they stop taking the antibiotic without finishing out the whole course because they feel like they are back to normal. But, what happens when you stop the medication -- the infection comes back and sometimes worse. In your case, per your physician, your medical diagnosis has to be treated for the rest of your life. It will not go back to being normal again by itself alone, and your medication is doing the job that your thyroid can't. Your lucky that you only had one symptom, which was being clumsy. Other people are not so lucky and have numerous symptoms. Some other symptoms of hypothyroidism are:
  • Severe fatigue, loss of energy, persistent sleepiness
  • Weight gain, difficulty losing weight
  • Depressed mood
  • Joint and muscle pain
  • Dry skin, brittle nails and hair, thinning hair
  • Irregular periods
Other symptoms include intolerance to cold, fuzzy thinking or difficulty concentrating, loss of libido (not wanting to have sex), and puffiness in the face or extremities.

Hypothyroidism usually starts out mild -- you know something is wrong with you, but you can't quite pin-point what it is. You are just not yourself. Over time, one or all of the symptoms get progressively worse until you finally get to a doctor. Simple laboratory tests will confirm if you are having a thyroid problem or not. If this is your only symptom, feel blessed, but consider this the perfect opportunity to tune in and listen to what your body is trying to tell you. If you go off your medication, your condition could progress until you have all of the above symptoms. The medication you are taking is doing its exact purpose -- it is treating your hypothyroidism. Before going off any medication, I would contact your physician and ask him to run more tests on your thyroid and explain to you exactly what is wrong with your thyroid and what the medication is doing. Hang in there and stay on your medications until you talk to your doctor and then you can make an informed decision. But tell me, why do you want to stop your medication?

Last edited by midge2914; 11-09-2008 at 08:42 AM.. Reason: typo
Reply With Quote Quick reply to this message
 
Old 11-09-2008, 02:19 PM
 
Location: Alexandria, VA
15,091 posts, read 27,462,836 times
Reputation: 27077
Don't stop taking your medication. Google "Thyroid Storm" (which is something that can happen if you get out of whack). I would also read up on medical sites about discontinuing.
Reply With Quote Quick reply to this message
 
Old 11-09-2008, 05:28 PM
 
Location: Kirkwood, DE and beautiful SXM!
12,054 posts, read 23,195,535 times
Reputation: 31917
Years ago, I had a radioactive treatment for thyroid and the specialist told me that I was cured. I had no meds to take. After the treatment, I lost about 20 pounds in about a week. Since I was on a roll, I went to Weight Watchers to lose the extra 10 pounds. At first, I lost weight, but then I started to gain weight. Called the specialist, who first told me that I was probably eating too much and then said maybe not eating enough. Anyway, within another month, I thought I was having a heart attack with serious chest pain and numbness down my arm. Blood pressure went to 220/120 and I ended up in the hospital in the cardiac unit. Even though it wasn't a heart attack, I had a cardiologist because not taking the meds can seriously damage the heart. The problem was that my thyroid had shut down without meds. I now take meds every day. Do yourself a favor and keep on taking the meds.
Reply With Quote Quick reply to this message
 
Old 11-09-2008, 06:15 PM
 
Location: Where the sun likes to shine!!
20,549 posts, read 30,228,164 times
Reputation: 88940
Wow!

Thank you all so much for telling me all you know. I really didn't understand "why" I had to stay on it. My doctor never went into detail as to what would happen if I stopped.

Looks like I'll stay on it, but not Synthroid. That stuff is really bad news for me.

Lisa
Reply With Quote Quick reply to this message
 
Old 11-10-2008, 12:54 AM
 
48,505 posts, read 96,348,386 times
Reputation: 18294
When taking medicaine for thsi condition you are only controlling it, Like high blood pressure you still have the disease. with meds you can control it.
Reply With Quote Quick reply to this message
 
Old 11-10-2008, 04:38 AM
 
9 posts, read 33,074 times
Reputation: 17
can anyone tell me what the difference is between underactive and overactive thyroid? do they have the same symptoms?

Also are there things we can do to help a problem without prescription meds-like alternative med natural etc?...
Reply With Quote Quick reply to this message
 
Old 11-10-2008, 09:36 PM
 
Location: God's Country
22,992 posts, read 34,213,835 times
Reputation: 31627
Can thyroid problems make a person too hot?
Reply With Quote Quick reply to this message
 
Old 11-11-2008, 06:15 PM
 
Location: Massachusetts
9,466 posts, read 16,327,529 times
Reputation: 14453
I have had both hyper and hypothyroism, in fact in my case they came back to back. I started on the levothyroxine some 10 years ago. I was told I must take the medication for the rest of my life. If I did not I would slowly widdle away as the doctor put it. The thyroid controls much of the bodys functions and basically without the hormone in the body, it would die, just like with a lack of insulin. Keep taking your medication.
Reply With Quote Quick reply to this message
 
Old 11-11-2008, 06:19 PM
 
Location: Massachusetts
9,466 posts, read 16,327,529 times
Reputation: 14453
Quote:
Originally Posted by I LOVE NORTH CAROLINA View Post
Can thyroid problems make a person too hot?
Definitely when I first developed thyroid problems I was Hyperthyroid. Along with losing much to much weight the hot flashes became a very confusing part of my life especially at night. It wasn't until hyperthroidism went after my heart and the heart beat was so high did I see the doctor. I had no idea men even had this problem, or I would have gone when the hot flashes started.. I honestly thought all the weight loss and losing my hair was due to alot of exercise and I was just going bald. Its a confusing disease but it has to be treated because it gets out of hand very fast.
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:


Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Similar Threads

All times are GMT -6.

© 2005-2024, Advameg, Inc. · Please obey Forum Rules · Terms of Use and Privacy Policy · Bug Bounty

City-Data.com - Contact Us - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35, 36, 37 - Top